Not sure what to do??: I was put on... - Asthma UK communi...

Asthma UK community forum

17,226 members21,680 posts

Not sure what to do??

DeanSamson
DeanSamson

I was put on 10mg of prednisolone 10 weeks ago by my asthma specialist. for the first 3 weeks things were ok that i had a flare up my doctor told me to go up to 40mg a day for 5 days then taper down 30mg for 2 days then 20mg for 2 days then back to 10mg, i did that and after a week i decided to stop because my condition wasn't any better. 2 weeks on i started getting dizzy spells and really bad anxiety and panic attacks. so i called the doctor who said to go back on the steroids as it could be caused by cortisol and my adrenal grands, which i have done and it hasn't really helped. this morning my blood sugar dropped, i felt all hot, weak and tired and extremely hungry. i had some food and a sweet and immediately felt better. i have decided to come off the prednisolone. what should i do and whats the best way to come off them?

thank in advance

25 Replies
EmmaF91
EmmaF91Community Ambassador

Hi

It sounds like you’re going to have to do a really slow wean dropping 0.5mg-1mg every few days/weeks.

It definitely sounds like you need to go back to the GP and discuss doing a slow wean and also discuss the blood sugar issue you had this morning. Maybe ask for a blood test to check your cortisol levels when you’re at it 😅

Good luck and hope you feel better soon x

DeanSamson
DeanSamson in reply to EmmaF91

Thanks Emma when I asked about cortisol I was told there was no way of measuring that. I spoke to the doc and I'm doing 7.5mg for a week the 5mg for a week the 2.5mg for a week. What do you think of that? I haven't been given any 1mg tablets I only have the 5mg which I snap in two.

Shellc
Shellc in reply to DeanSamson

Yes there is a way of measuring cortisol levels , I had mine down when I was trying to come off steroids , I decided to do 5 mg every other day , god did I pay for it , I felt terrible had a aches and pains everywhere , I was then told to do 3 mg everyday and I was fine . I would say when u get down to 5mg cut down by 1mg a week that way your body won’t notice the difference

DeanSamson
DeanSamson in reply to Shellc

I was at the asthma specialist on Monday who wanted me to stay on it at 40mg a day. I said not a chance. I'm back there on Monday so ill ask for some 1mg tablets. How long did it take for the side effects to go when you taper down?

Shellc
Shellc in reply to DeanSamson

I didn’t get side affects because of being on the steroids , I got the it because I come off too quick . If your asthma is not stable then it’s really not as advisable to cut down because you will end up back on them . You need to get stable for a couple of weeks then start reducing slowly . Cutting by 1mg every few days or per week

DeanSamson
DeanSamson in reply to Shellc

My asthma is stable and to be honest it's not that much better than when I wasnt on the steroids. I'm going down to 7.5 mg for a week then 5mg for a week then 1mg Down every 5 days. Untill I finish. Can't wait to get off them. I need to speak with my doctor to get some 1mg tablets

Never ever just stop them , you need to cut down slowly

Steroids can actually cause you to have diabetes so u should definitely go back to go

DeanSamson
DeanSamson in reply to Shellc

Hi shellc I have had a blood test taken today hopefully get some results back early next week. I think my bloody sugar is up and down like tower bridge. For most of the day I feel light headed and fatigued which I'm guessing is high blood sugar. Then this morning it must of dropped off a cliff. Hate steroids

Shellc
Shellc in reply to DeanSamson

You’ve been one of the unlucky ones with steroids. I have steroid induced diabetes as I’ve been on 5mg a day fir years but going high when had infection . I didn’t have symptoms but showed up on blood test . I tried to watch what I ate but docs convinced I need medication . Took one lot they gave me but ended up in hospital with severe pains so I cane off them , just watch what I eat now

DeanSamson
DeanSamson in reply to Shellc

UPDATE I have Just been to the specialist and he has told me to take 10mg every other day for a week then take 5mg every other day for a week then stop them altogether???

Shellc
Shellc in reply to DeanSamson

Have to go with what specialist says but I would have done it slower but see how u go when u stop

DeanSamson
DeanSamson in reply to Shellc

Wonder what the thinking behind it is to do it every other day.

Shellc
Shellc in reply to DeanSamson

I did this and was so Bad was told to do 3mg everyday rather than 5mg every other day

DeanSamson
DeanSamson in reply to Shellc

I'll see how it goes. How long were you on them for and at what does?

Shellc
Shellc in reply to DeanSamson

I had been on 5 mg fir a year or so , wanted to come off them so took them every other day to wean off , I felt so fatigued and aches all over , my cortisol levels were low so I got sent to endocrinologist who was mortified I was taking every other day . I swapped to 3mg every day and felt much better . I’ve since had an infection so went back up to 30 mg fir two weeks and weaned again so now I’m on 5mg , will cut down to 4 mg fir a week and cut 1mg a week til I come off, hopefully I will succeed

Please be super careful with this. You absolutely cannot just stop it; you must taper down, and only after alerting your asthma doc first. Adrenal Insufficiency can be caused by long-term steroid use and adrenal crisis is just as fatal as asthma and needs to be taken just as seriously, if not more so.

None of my doctors or specialists seem to be taking the adrenal situation seriously. None seem to be bothered by it. They would rather me stay on the steroids. I have told them I'm coming off them as I cannot carry on like this. It's a living nightmare

Personally I’m shocked that they haven’t even tried any tests. Granted, a serum cortisol test is not great if you’re on prednisolone, because prednisolone does not show up on it so you might have low cortisol but be covered by the prednisolone. However, they should still do it.. have they checked your blood glucose levels?

I'm waiting for the blood results tomorrow. My blood sugar has been up and down lately. I felt like I was going hypo on Thursday sweating confused weak and hungry. Soon as I had a little sugar I was ok 10 minutes later. My blood sugar level was 4.2 today.

Shellc
Shellc in reply to DeanSamson

If u have trouble when u come off them this time , ask to see an endocrinologist

The best management for Asthma is what i will call SOS - Salbutamol, Oxygen & Steroids. Steroids aren't supposed to be taken for a long period of time/daily because of their side effects - it affects the blood sugar, it makes one more . Montelucast, seretide are taken daily to reduce the frequency of attacks.

DeanSamson
DeanSamson in reply to tayokufo

I have tried montelukast and couldn't get away with it. I tried it 3 times. I'm supposed to be trying this injection but had to try 8 weeks steroids first so my specialist said. It's been 8 weeks of hell.

When I was on steroids for a long period, I tried coming off them only to become very ill . I had to go back on to steroids and come off them very slowly. So slow , over a period of time I went from 8 per day to one a day over a period of weeks. I try to avoid steroids at all costs. I think they have caused more problems to my body. Make sure you are on the correct inhalers. I was not on the correct ones. Since my inhalers have been changed I have been very well. Always take your preventer. Good luck hope you get well.

Doug

DeanSamson
DeanSamson in reply to susiehill

Just spoke to the doctor who told me my blood test came back normal which is good. My main issue is this dizziness and blood sugar spikes. One doctor told me it might be an idea to go back on the higher dose steroids then taper off slowly then another today said don't go back on them because I will undo what I have done? I'll try anything to feel normal ish again.

You may also like...